Alert archive / Colorado / Winter Storm Watches in 2020

Winter Storm Watch 2, NWS Pueblo, CO

February 1, 20206 counties in Colorado

NWS Pueblo, CO issued this winter storm watch at Feb 1, 2020, 6:08 PM MST for 6 counties in Colorado. It took effect at Feb 3, 2020, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 1, 2020, 6:08 PM MST (01:08 UTC)
In effect from
Feb 3, 2020, 8:00 AM MST
Expired
Feb 2, 2020, 2:59 PM MST
In force
Issued by
NWS Pueblo, CO

Counties Chaffee County, CO, Conejos County, CO, Lake County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Grand Junction radar (KGJX), 193 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2020-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2020-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2034 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WWUS45 KPUB 020108
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
608 PM MST Sat Feb 1 2020

COZ058-060-066-068-020915-
/O.NEW.KPUB.WS.A.0002.200203T1500Z-200205T0000Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
La Garita Mountains Above 10000 Feet-
Eastern San Juan Mountains Above 10000 Feet-
608 PM MST Sat Feb 1 2020

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY AFTERNOON...

* WHAT...Heavy snow and blowing snow possible. Total snow 
  accumulations of 8 to 14 inches over the San Juan Range, and 4 
  to 10 inches for the La Garita Range, Mosquito and Sawatch 
  Mountains. Winds could gust as high as 60 mph.

* WHERE...The western Mosquito Range, East Lake County and the
  Eastern Sawatch Mountains Above 11000 Feet, La Garita Mountains and
  Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From Monday morning through Tuesday afternoon.

* IMPACTS...Travel could be very difficult, especially over Wolf
  Creek and Monarch Passes due to snow packed, icy roads. Areas of
  blowing snow could significantly reduce visibility. The cold
  wind chills as low as 30 below zero could cause frostbite on
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
4 follow-up statements
139 
WWUS45 KPUB 020641
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1141 PM MST Sat Feb 1 2020

COZ058-060-066-068-021445-
/O.CON.KPUB.WS.A.0002.200203T1500Z-200205T0000Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
La Garita Mountains Above 10000 Feet-
Eastern San Juan Mountains Above 10000 Feet-
1141 PM MST Sat Feb 1 2020

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH TUESDAY AFTERNOON...

* WHAT...Heavy snow and blowing snow possible. Total snow 
  accumulations of 8 to 14 inches over the San Juan Range, and 4 
  to 10 inches for the La Garita Range, Mosquito and Sawatch 
  Mountains. Winds could gust as high as 60 mph.

* WHERE...The western Mosquito Range, East Lake County and the 
  Eastern Sawatch Mountains Above 11000 Feet, La Garita 
  Mountains and Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From Monday morning through Tuesday afternoon.

* IMPACTS...Travel could be very difficult, especially over Wolf 
  Creek and Monarch Passes due to snow packed, icy roads. Areas 
  of blowing snow could significantly reduce visibility. The 
  cold wind chills as low as 30 below zero could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
812 
WWUS45 KPUB 021052
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
352 AM MST Sun Feb 2 2020

COZ058-060-066-068-021900-
/O.CON.KPUB.WS.A.0002.200203T1500Z-200205T0000Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
La Garita Mountains Above 10000 Feet-
Eastern San Juan Mountains Above 10000 Feet-
352 AM MST Sun Feb 2 2020

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH TUESDAY AFTERNOON...

* WHAT...Heavy snow and blowing snow possible. Total snow 
  accumulations of 8 to 14 inches over the San Juan Range, and 4 
  to 10 inches for the La Garita Range, Mosquito and Sawatch 
  Mountains. Winds could gust as high as 60 mph.

* WHERE...The western Mosquito Range, East Lake County and the 
  Eastern Sawatch Mountains Above 11000 Feet, La Garita 
  Mountains and Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From Monday morning through Tuesday afternoon.

* IMPACTS...Travel could be very difficult, especially over Wolf 
  Creek and Monarch Passes due to snow packed, icy roads. Areas 
  of blowing snow could significantly reduce visibility. The 
  cold wind chills as low as 30 below zero could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
327 
WWUS45 KPUB 021821
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1121 AM MST Sun Feb 2 2020

COZ058-060-066-068-030230-
/O.CON.KPUB.WS.A.0002.200203T1500Z-200205T0000Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
La Garita Mountains Above 10000 Feet-
Eastern San Juan Mountains Above 10000 Feet-
1121 AM MST Sun Feb 2 2020

...A WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH TUESDAY AFTERNOON...

* WHAT...Snow, heavy at times as well as blowing snow possible.
  Projected total snow accumulations of 6 to 12 inches over the
  San Juan Range, and 3 to 9 inches for the La Garita Range, 
  Mosquito and Sawatch Mountains. Winds could gust as high as 60 
  mph at times.

* WHERE...The western Mosquito Range, east Lake county and the
  eastern Sawatch mountains above 11000 feet and the La Garita 
  mountains and eastern San Juan mountains above 10000 feet.

* WHEN...From later Monday morning through Tuesday afternoon.

* IMPACTS...Travel could be very difficult, especially over Wolf 
  Creek and Monarch Passes due to snow packed, icy roads. Areas 
  of blowing snow could significantly reduce visibility. The 
  cold wind chills as low as 30 below zero could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
370 
WWUS45 KPUB 022159
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
259 PM MST Sun Feb 2 2020

COZ058-060-066-068-030600-
/O.UPG.KPUB.WS.A.0002.200203T1500Z-200205T0000Z/
/O.NEW.KPUB.WW.Y.0006.200203T1500Z-200205T0100Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
La Garita Mountains Above 10000 Feet-
Eastern San Juan Mountains Above 10000 Feet-
259 PM MST Sun Feb 2 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM MONDAY TO 6 PM MST
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 7 inches
  over the western Mosquito, eastern Sawatch, and La Garita
  Mountains, and 6 to 10 inches over the eastern San Juans, with 
  locally higher amounts possible. Winds gusting as high as 50 
  mph.

* WHERE...Western Mosquito Range Above 11000 Feet, Eastern 
  Sawatch Mountains Above 11000 Feet, La Garita Mountains Above 
  10000 Feet and Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From 8 AM Monday to 6 PM MST Tuesday.

* IMPACTS...Travel could be very difficult, especially over Wolf
  Creek and Monarch Passes due to snow packed, icy roads. Patchy
  areas of blowing snow could significantly reduce visibility. 
  The cold wind chills as low as 25 below zero could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ076-077-079>084-030600-
/O.NEW.KPUB.WS.A.0003.200203T2300Z-200205T0000Z/
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
259 PM MST Sun Feb 2 2020

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 8 
  inches anticipated, with locally higher amounts possible.

* WHERE...Northern El Paso, Fremont, and Teller Counties; Pikes 
  Peak; and the Wet Mountains.

* WHEN...From Monday afternoon through Tuesday afternoon.

* IMPACTS...Travel could be very difficult, particularly over the
  Palmer Divide. Patchy blowing snow could significantly reduce
  visibility. The hazardous conditions could impact the evening
  commute on Monday and morning commute on Tuesday. The cold wind
  chills as low as 15 below zero could result in hypothermia if 
  precautions are not taken.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Feb 1, 3:21 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 1, 3:21 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
321 PM MST Sat Feb 1 2020

.SHORT TERM...(This evening through Sunday)
Issued at 321 PM MST Sat Feb 1 2020

The synoptic trend over the short term forecast period (5PM
Saturday through 5PM Sunday) will be an amplified ridge with
northwesterly flow aloft (this evening_, trending towards a zonal
flow aloft as the ridge suppresses south (overnight), followed by
southwesterly flow as the upcoming low pressure system propagates
to the southeast (tomorrow), from the Pacific Northwest towards
Colorado. The overall result will be dry conditions over the
region throughout the forecast period. Gap flows have been
observed over the lower Arkansas River Valley this afternoon,
aiding in well above average temperatures and near critical fire
weather conditions.

Tomorrow will be even warmer than today in response to the
southwesterly flow aloft, dry conditions, decent mixing, and warm
air mass. There is a Red Flag Warning for eastern Las Animas and
Baca Counties from 1200 through 1800 MST tomorrow afternoon for low
RH values, gusty winds, and dry fuels. There will be near critical
fire weather conditions over eastern El Paso, western Las Animas,
Huerfano and southwestern Pueblo Counties, but recent snowfall in
those areas inhibit a Red Flag Warning bring issued. The main wind
source will be from a jet oriented from southwest to northeast
associated with a weak closed upper level low over central Mexico,
as well as air being forced down the slopes of the Rockies in
response to the upcoming low pressure center from the Pacific
Northwest.

.LONG TERM...(Sunday night through Saturday)
Issued at 321 PM MST Sat Feb 1 2020

Relatively unsettled meteorological conditions in combination with
generally below seasonal early February temperatures are
anticipated during the balance of the longer term.

Initial meteorological focus will continue to be the amount of
impact that aggressive upper system will produce over the
forecast district from Monday into Tuesday evening as closed upper
low located over southwestern Idaho Sunday night, shifts across
Utah Monday in advance of moving across Colorado Tuesday; while
cold northerly component surface surges move across eastern
Colorado during this time-frame(assisted by projected 1035 MB
surface high moving/developing into northwestern Wyoming by
sunrise Tuesday).

For sensible weather, have depicted increasing precipitation
chances initially over Continental Divide locations Monday(with
accumulating snow increasing over these locations as Monday
progresses).

Precipitation shield in combination with gusty winds at times is
then expected to advance east into the Interstate 25 corridor
region by later Monday afternoon and especially Monday night with
accumulating snow(moderate to heavy at times possible).

Then, additional snow, basically on the lighter side is expected
to continue over several locations(favoring higher terrain areas)
into Tuesday in combination with much colder temperatures(for
example, forecast maximum temperatures on Tuesday are expected to
struggle to get above the mid-20s over the entire forecast
district Tuesday, which will be a significant temperature change
from the 70s than many eastern locations should realize
tomorrow/Sunday).

In addition, forecast minimum temperatures by Wednesday morning
are projected to challenge the 0F mark or colder over many
locations.

Recent longer term computer simulations/ensembles/etc. still
indicate some differences on the timing, track and strength of
this incoming system, however if latest trends continue, Winter
Weather Highlights will likely be needed, especially from Monday
evening into at least Monday night over many locations. Please
monitor latest forecasts and updates.

Generally drier meteorological conditions(outside of the Central
Mountains where snow showers will be possible at times) in
combination with gradually moderating temperatures are anticipated
from Wednesday into Thursday.

Then, longer range model solutions and ensembles have differing
opinions on pops from Thursday night into Friday night and for now
have depicted nil to low grade pops in combination with near
seasonal temperatures during this time-frame, followed by drier
conditions by next Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 321 PM MST Sat Feb 1 2020

VFR conditions are expected throughout the forecast period for KALS,
KCOS, and KPUB. Some gusty westerly winds are possible over KALS,
KCOS, and KPUB tomorrow afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

Red Flag Warning from noon to 6 PM MST Sunday for COZ233-237.

&&
Hazardous weather outlook, Feb 1, 4:17 AM MST, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
417 AM MST Sat Feb 1 2020

COZ058>089-093>099-021130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
417 AM MST Sat Feb 1 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Unseasonably warm and breezy conditions will lead to increased
fire danger across portions of southeast Colorado on Sunday.

The unseasonably warm and breezy weather on Sunday is projected
ahead of a strong storm system digging across the Rockies Sunday
night and Monday. This storm system will bring light to moderate
snow accumulations to the higher terrain along and west of the
Continental Divide late Sunday night through Monday night, with
widespread light to moderate snowfall expected to spread east
across all of south central and southeast Colorado Monday through
Tuesday.

While there remains some uncertainty in the exact track of this
strong weather system and how much snow will fall across the
region, it is much more certain that this system will usher in a
much colder airmass to all of south central and southeast Colorado,
with temperatures on Tuesday likely to be some 40 to 50 degrees
colder than those recorded on Sunday.

More isolated to scattered snow showers will be possible, mainly
over the higher terrain, Wednesday through the end of the work
week. Temperatures expected to slowly warm back to near seasonal
levels areawide.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today and tonight.

28/RODRIGUEZ

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 2:59 PM MSTWinter Storm WatchPUBCuster, El Paso, Fremont, Huerfano, Pueblo, Teller13 hr
Feb 2, 2:59 PM MSTWinter Weather AdvisoryPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more52 hr

Nearby

Winter Storm Watches in Colorado, 2020Every winter storm watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.